Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2009, 11:38 PM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 11:38 PM CDT (04:38 UTC)
- Expired
- Jun 8, 2009, 12:00 AM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 11:47 PM CDT | HAIL 0.75 | 2 Wsw Dakota City, NE | |
| Jun 7, 11:48 PM CDT | HAIL 1 | 1 S Dakota City, NE | MARBLE TO QUARTER SIZE HAIL...SOMEWHAT SOFT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 080438 SVRFSD IAC193-NEC043-080500- /O.NEW.KFSD.SV.W.0038.090608T0438Z-090608T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 PM CDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA WESTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL MIDNIGHT CDT * AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HOMER...OR 11 MILES SOUTHWEST OF SIOUX CITY...AND WAS MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAKOTA CITY AROUND 1145 PM CDT... SERGEANT BLUFF AROUND 1150 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4251 9628 4233 9620 4228 9652 4240 9659 TIME...MOT...LOC 0437Z 246DEG 26KT 4236 9649 $$ JH
2 follow-up statements
000 WWUS53 KFSD 080455 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1155 PM CDT SUN JUN 7 2009 IAC193-NEC043-080500- /O.CON.KFSD.SV.W.0038.000000T0000Z-090608T0500Z/ WOODBURY IA-DAKOTA NE- 1155 PM CDT SUN JUN 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHEASTERN DAKOTA AND WESTERN WOODBURY COUNTIES... AT 1152 PM CDT...THE INITIAL SEVERE THUNDERSTORM HAS WEAKENED. HOWEVER...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HOMER...OR 14 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 25 MPH. THIS STORM WILL MOVE INTO WESTERN WOODBURY COUNTY BETWEEN SALIX AND SARGEANT BLUFF THROUGH MIDNIGHT. DIME SIZE HAIL HAS BEEN REPORTED 1 MILE SOUTHWEST OF DAKOTA CITY WITH THE FIRST STORM. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4233 9654 4240 9623 4233 9620 4228 9652 TIME...MOT...LOC 0454Z 252DEG 20KT 4230 9642 $$ JH
000 WWUS53 KFSD 080459 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1159 PM CDT SUN JUN 7 2009 IAC193-NEC043-080509- /O.EXP.KFSD.SV.W.0038.000000T0000Z-090608T0500Z/ WOODBURY IA-DAKOTA NE- 1159 PM CDT SUN JUN 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAKOTA AND WESTERN WOODBURY COUNTIES EXPIRES AT MIDNIGHT CDT... THE STORMS HAVE WEAKENED AND NO LONGER APPEAR TO BE SEVERE. THEREFORE THE WEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. LAT...LON 4233 9654 4240 9623 4233 9620 4228 9652 TIME...MOT...LOC 0459Z 246DEG 26KT 4242 9629 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:55 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 7, 8:55 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT SUN JUN 7 2009 .DISCUSSION... ERN CWA TEMPORARILY BEING DRY SLOTTED IN THE MID LEVELS AND PRECIP HAS DECREASED SIG ACRS THE E. HWVR...RW AND TRW REDEVELOPING ACRS WRN CWA AS UPPER TROF APPROACHES...SO PRECIP ACRS THE E SHUD AGAIN INCREASE IN COVERAGE AFTER MIDNIGHT. SO FOR THIS EVE HAVE UPDATED TO HAVE HIGHEST POPS W OF I29...SHIFTING EWD AFTER MIDNIGHT. NOT EXPECTING ANY SVR WX WITH SUCH LOW ELEVATED CAPES. MORE LIKE SHWRS WITH EMBEDDED TRW ALONG WITH BRIEF HEAVY RAINS. GRIDS HAVE BEEN UPDATED. && .AVIATION... ISSUES CONTINUE WITH MVFR AND WORSE VSBYS AND CIGS...AND TOSS IN SOME CONVECTION TO THE MIX FOR EVENING CONCERNS. FORCING FOR LIFT CONTINUES THIS EVENING WITHIN BROAD BAND IN ADVANCE OF STRONG SYSTEM WHICH WL PUSH OUT ACRS THE AREA AND FINALLY BRING EPISODE OF LAST COUPLE DAYS TO AN END. LIFT FROM CONVECTION ACTING TO TEMPORARILY CLEAR POCKETS OF THE LOWER CIGS ARND KFSD AND KHON...BUT LOOK FOR CONDITIONS TO RETURN TO MORE PERSISTENT MVFR TO IFR AFTER PASSAGE OF PCPN BAND. THESE IFR/MVFR CIGS WL LOWER UNTIL EARLY MORNING...THEN SLOWLY BEGIN TO LIFT WITH DRYING OF LOW LVL AIRMASS AND DEEPER MIXING TOWARD MIDDAY. USED A BIT OF CAUTION IN ATTEMPTING TO CLEAR OUT MVFR CIGS ON MONDAY BUT ENOUGH SUBSIDENCE AND DRYING LOOKS TO BRING BKN CIGS BY 18-20Z AND SCT DECK BY 20-22Z. /CHAPMAN && .PREVIOUS DISCUSSION... CURRENTLY...WV IMAGERY SHOWS THE CRUX OF A POTENT S/W IN CENTRAL CO. THIS WAVE WL BE THE FOCUS FOR WIDESPREAD SHRA AND TS ACTIVITY MOVG THRU THE FA TONIGHT. CURRENTLY...MORE TS HAS DEVELOPED IN EXTREME NERN NEB. ANY ACTIVITY THAT WE GET INTO THE EARLY EVENING HRS IS MAINLY WAA/ISENTROPIC LIFT DRIVEN...AND THE H85 INVERTED TROF IS JUTTING NEWD TOWARD THE YANKTON AND SIOUX CITY AREAS FM S CENTRAL NEB. SO THERE IS A BIT OF A FOCUS MECHANISM ALOFT. THE WAVE DOES EXIT THIS AREA FAIRLY RAPIDLY LATE TONIGHT...SO WOUND DOWN THE CONVECTION A BIT MORE RAPIDLY THEN THE PREV FCST. MIN TEMPS STILL LOOKED VERY GOOD AND ON TRACK TONIGHT. /MJF EXTREMELY COOL PATTERN CONTINUING THROUGH THE NEXT SEVERAL DAYS WITH TEMPERATURES NOT LIKELY TO GET OUT OF THE 60S FOR MUCH OF THE FORECAST AREA THROUGH LATE IN THE WEEK. FAIRLY BREEZY DAY EXPECTED ACROSS FORECAST AREA TOMORROW WITH 20-30 KNOTS OF FLOW AT 925 HPA AND STRONG COLD AIR ADVECTION. DRIER AIR WILL GRADUALLY SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS CWA...RESULTING IN PARTLY CLOUDY SKIES OVERSPREADING CWA. STILL COULD SEE A LINGERING SHOWER ACROSS SOUTHWEST MINNESOTA MONDAY MORNING...BUT SHOULD DRY OUT FAIRLY QUICKLY. FORECAST TEMPERATURES QUITE TRICKY WITH WITH GFS RUNNING 2-3 DEGREES C WARMER AT 850 MB THAN THE NAM....WHICH IS ALSO REFLECTED IN THE GUIDANCE VALUES. BOTH THE NAM AND GFS APPEAR TO HAVE INITIALIZED IN A SIMILAR FASHION...SO HAD A HARD TIME DIFFERENTIATING WHICH SOLUTION WILL VERIFY BETTER. THEREFORE...TOOK A BLEND OF THE TWO SOLUTIONS WITH ASSUMED 850 HPA TEMPS OF 7-9 DEGREES C. SOME STRONG THETA-E/WAA WORKS INTO WESTERN EDGE OF FORECAST AREA EARLY TUESDAY MORNING. NOT MUCH IN THE WAY OF INSTABILITY WITH THIS FEATURE...BUT ADDED SOME POPS FOR ELEVATED SHOWERS WEST OF I-29 TUESDAY MORNING. CLOUD COVER ACROSS THE AREA SHOULD LIMIT MIXING...AND HAVE ONCE AGAIN SIDED WITH HIGHS 10-15 DEGREES BELOW NORMAL. SHORTWAVE APPROACHES SOUTHWESTERN CORNER OF FORECAST AREA TUESDAY NIGHT INTO EARLY WEDNESDAY. AGAIN...INSTABILITY SOMEWHAT LIMITED...SO ONLY MENTIONED SHOWERS/ISO THUNDERSTORMS ON WEDNESDAY. BEST DYNAMICS ALONG WITH INCREASED MOISTURE TRANSPORT IS MAINLY CONTAINED ALONG AND SOUTH OF INTERSTATE 90...AND HAVE FOCUSED POPS ALONG SOUTHERN HALF OF FORECAST AREA. REGARDLESS...SHOULD BE A FAIRLY CLOUDY DAY ACROSS MUCH OF CWA ON WEDNESDAY...AND WITH EASTERLY FLOW AHEAD OF THE WAVE...WILL LIKELY HAVE A TOUGH TIME MIXING MUCH BEYOND 925 HPA. HAVE THEREFORE LOWERED HIGHS INTO THE MID 60S IN MOST LOCALES. UPPER LEVEL RIDGE BUILD INTO THE NORTHERN PLAINS ON THURSDAY INTO FRIDAY RESULTING IN FAIRLY PLEASANT CONDITIONS WITH A WARMING TREND. UNSETTLED PATTERN WORKS BACK INTO THE AREA OVER THE WEEKEND AS OPEN UPPER LEVEL WAVE MEANDERS THROUGH THE NORTHERN PLAINS. HAVE INCREASED POPS THROUGHOUT THE WEEKEND...BUT COULD BE UNSETTLED MUCH OF THE WEEKEND WITH WAVE HANGING AROUND DUE TO EXTREMELY WEAK STEERING FLOW ALOFT. /BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 7, 11:57 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CDT SUN JUN 07 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CDT SUN JUN 07 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE THROUGH MIDDAY IN SOUTHERN DAKOTA AND WOODBURY COUNTIES. LATER TODAY AND THIS EVENING...A SLIGHT RISK OF SEVERE STORMS EXISTS IN THE SIOUX CITY AND STORM LAKE AREAS. AGAIN...THE MAIN THREAT WITH EVENING ACTIVITY WOULD BE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING AROUND THE SIOUX CITY AND STORM LAKE AREAS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.